Wisconsin, 2007

Hail in Wisconsin, May 16, 2007

May 16, 2007 · NWS ARX · 1 event in 1 county or zone

An isolated severe thunderstorm produced penny size hail during the afternoon of May 16 near Neillsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

An isolated severe thunderstorm produced penny size hail during the afternoon of May 16 near Neillsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 16, 2:54 AM CST, 9 hours 46 minutes earlier.

Area forecast discussion, May 16, 2:54 AM CST, 9 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
354 AM CDT WED MAY 16 2007

.SHORT TERM...TODAY THROUGH FRIDAY

CHANCE OF HAIL THIS AFTERNOON...FROST POTENTIAL TONIGHT...AND DEW
POINTS ON THURSDAY ARE THE MAIN CONCERNS FOR THIS PART OF THE
FORECAST PACKAGE.

AT 3 AM...THERE WAS A VERTICALLY STACKED LOW LOCATED ACROSS
NORTHERN MINNESOTA. THIS SYSTEM HAS BEEN PRODUCING SHOWERS
ACROSS NORTHERN MINNESOTA...WESTERN ONTARIO...AND SOUTHERN
MANITOBA EARLY THIS MORNING...SO THE SYSTEM DEFINITLEY HAS SOME
GOOD DYNAMICS ASSOCIATED WITH IT. THE MODELS ARE IN VERY GOOD
AGREEMENT THAT THIS SYSTEM WILL MOVE SOUTHEAST ACROSS WISCONSIN
TODAY. WITH DIURNAL HEATING THIS SYSTEM TODAY...THIS SYSTEM WILL
ALSO HAVE SOME THERMODYNAMICS TO WORK WITH TOO. MEAN LAYER CAPES
CLIMB INTO THE 300 TO 500 J/KG RANGE LATE THIS MORNING AND
AFTERNOON. DUE TO THIS...I HAVE KEPT THE MENTION OF ISOLATED
THUNDERSTORMS IN THE FORECAST. THE 1000-500 MB LAPSE RATES ARE
RUNNING BETWEEN 7.5 AND 8 C/KM. THIS WILL RESULT THE DEVELOPMENT
OF VIGOROUS LOW TOP CONVECTION. WITH 0-6 KM SHEAR AROUND
40 KNOTS...THERE SHOULD BE ENOUGH SHEAR TO SUSTAIN THE UPDRAFTS
CAPABLE OF PRODUCING HAIL WHICH MAY APPROACH PENNY SIZE THIS
AFTERNOON.

I CONTINUE TO HAVE SOME QUESTIONS ON WHETHER WE WILL SEE ANY
FROST TONIGHT IN NORTH CENTRAL AND CENTRAL WISCONSIN. THE FIRST
QUESTION IS WHETHER THE RAIN WILL MOISTEN THE BOUNDARY LAYER
ENOUGH THAT IT KEEP THE SURFACE DEW POINTS ABOVE FREEZING.
SECONDLY...THE LIGHT WINDS WILL ALLOW LITTLE ADVECTION OF DRY AIR
INTO THE REGION. FINALLY...THE CLOUDS WILL NOT BE CLEARING UNTIL
THE OVERNIGHT HOURS. WITH SUCH A SHORT NIGHT...THIS WILL LIMIT THE
AMOUNT THAT THE TEMPERATURES CAN COOL. DUE TO THESE REASONS...I
HAVE DECIDED TO JUST LEAVE THE MENTION OF SCATTERED FROST AND NOT
HEAD TOWARD A FROST ADVISORY FOR TONIGHT.

ON THURSDAY...DIURNAL HEATING WILL ALLOW SOME OF THE DRIER AIR
FROM ALOFT TO MIX DOWN TO THE SURFACE. AS A RESULT...I USED THE
MIX DOWN DEW POINT TOOL TO LOWER THE SURFACE DEW POINTS DURING THE
AFTERNOON.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

THE MODELS CONTINUE TO SHOW THAT A POLAR COLD FRONT WILL DROP
SOUTH ACROSS THE AREA FROM SATURDAY INTO SATURDAY NIGHT. BOTH THE
ECMWF AND GEM STALL THIS FRONT ACROSS SOUTHWEST WISCONSIN AND
NORTHEAST IOWA ON SUNDAY MORNING...AND THEN MOVES BACK NORTH AS A
WARM FRONT ON SUNDAY. MEANWHILE THE GFS HAS THE FRONT STALLING
ACROSS SOUTHERN IOWA AND NORTHERN ILLINOIS ON SUNDAY
AFTERNOON...AND THEN MOVES BACK AS A WARM FRONT ON SUNDAY NIGHT.
OVERALL...I PREFER THE ECMWF AND GEM SOLUTION BECAUSE THEY HAVE
BEEN MUCH MORE CONSISTENT.

IN COLLABORATION WITH THE SURROUNDING OFFICES...I RAISED MY POPS
ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN ON SATURDAY AND
SATURDAY NIGHT. I ALSO BROUGHT THE POPS FURTHER SOUTH ON SUNDAY.

WITH SOME CAPPING AHEAD OF THE COLD FRONT ON SATURDAY...
TEMPERATURES SHOULD WARM ABOVE THE CURRENT FORECAST GUIDANCE.
SINCE THERE WAS UNCERTAINTY BY SOME OF THE OTHER OFFICES TO DO
THIS...I JUST RAISED MY TEMPERATURES BY A COUPLE OF DEGREES AND
STILL STAYED WITHIN COLLABORATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BOYNE
Hazardous weather outlook, May 16, 11:08 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 PM CDT WED MAY 16 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1208 PM CDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS PARTS OF THE AREA DURING THE MID
AFTERNOON INTO EARLY EVENING HOURS. THE MAIN THREAT AREA IS ALONG
AND EAST OF THE MISSISSIPPI RIVER.

A VIGOROUS UPPER LOW TRACKING SOUTHEAST ACROSS THE REGION...COMBINED
WITH SEASONABLY COLD AIR ALOFT AND FAVORABLE WINDS ALOFT IS EXPECTED
TO PRODUCE A FEW THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS
EVENING. THE MAIN SEVERE THREAT LOOKS TO BE PENNY TO NICKLE SIZED
HAIL...HOWEVER WITH A WEAK SURFACE LOW AND COLD FRONT IN THE AREA...
AN ISOLATED TORNADO IS ALSO POSSIBLE.

WITH CLEARING SKIES AND COLD CANADIAN HIGH PRESSURE BUILDING IN
BEHIND THE SYSTEM TONIGHT...PATCHY FROST IS POSSIBLE LATE TONIGHT
AND THURSDAY MORNING IN LOW LAYING AREAS ALONG AND NORTHEAST OF
INTERSTATE 94.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE LATER SATURDAY THROUGH TUESDAY...BUT IT
IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY
THIS EVENING...MAINLY BETWEEN THE HOURS OF 2 PM TO 7 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS

The radar

The La Crosse radar (KARX), 98 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
May 16, 12:40 PM CST
Where
Clark County, 0.85 mi SE of Neillsville Muni Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
44.560, -90.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25410.